Texas, 2017

Damaging Wind in Texas, June 25, 2017

June 25, 2017 · NWS EPZ · 1 event in 1 county or zone

A decaying frontal boundary was located near the Rio Grande Valley with dry westerly flow aloft. Dew points were still in the lower to mid 50s east of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A decaying frontal boundary was located near the Rio Grande Valley with dry westerly flow aloft. Dew points were still in the lower to mid 50s east of the boundary. This setup was enough to trigger isolated storms over eastern El Paso County which produced severe wind gusts near Hueco Tanks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 25, 1:06 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 1:06 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Sun Jun 25 2017

.SYNOPSIS...
A moist and unstable air mass remains in place across the region
this afternoon. This will result in the development of another
round of thunderstorms as the afternoon continues to heat up. Much
like Saturday, storms will initiate over higher terrain to the
north and track southeast across the Borderland through the
evening hours. More of the same is expected Monday, however
coverage of storms should be a little less as high pressure aloft
begins to build east. High pressure will eventually result in a
return to hot and dry conditions starting mid week and continuing
into the weekend.

&&

.DISCUSSION...
Moisture continues to stream into the region on the heels of
southeasterly surface flow. The 12Z KEPZ RAOB revealed a PW value
of 1.03 inches and forecast models indicate that most of the
region will experience PW values elevated above one inch through
today and even Monday. As this moist atmosphere heats up it will
continue to destabilize, leading to additional rounds of showers
and storms the next few afternoons and evenings.

As for this afternoon, initial storm development has been located
across the higher terrain of the Sacramento mountains and to a
greater extent, the northern reaches of the Gila Wilderness.
Steering flow around upper level high pressure anchored over
southern Arizona will result in a general southeastern movement of
storms as the day progresses. In addition storms coming out of
the Gila will be aided by a weak short wave that is currently seen
entering northwest New Mexico as it too works it's way around the
upper high.

Current meso analysis indicates MUCAPE values of 1200 to 1500
J/kg and LI values of -4 to -6 across much of the region. Enough
directional shear should exist to induce some mid level rotation
with a risk for some storms producing large hail later today. At
the same time DCAPE values of 1200 to 1400 J/kg indicate the
possibility of strong downburst winds as well.

Storm activity will eventually wind down later tonight before
returning under similar circumstances Monday afternoon. However it
appears that the overall coverage of storms Monday will be down
some from today as the upper high begins to build slowly east. A
few additional storms will also pop up Tuesday, but by mid week
the high will have taken over much of the region stretching west
to east along the international border. The result will be a
return to deep westerly flow allowing for drying and warming
across the board. Triple digit heat will be returning to the
lowlands by Wednesday and continuing into the upcoming weekend.

&&

.AVIATION...Valid 26/00Z-27/00Z...
P6SM SCT070-090 SCT-BKN150-200 through much of the period.  Expect
cluster of VRB25G40KT 1-3SM TSRA BKN020-040 to be ongoing over
northern and eastern areas and moving through area about 06Z-09Z.
Mainly isolated storms then expected until after 18Z when scattered
storms redevelop over eastern and northern areas.

&&

.FIRE WEATHER...
Moisture will slowly be getting pushed eastward over the next couple
of days.  After another active afternoon and evening today, with
locally heavy rain, gusty winds and small hail with storms, coverage
will mainly be confined to the eastern and northern areas Monday. By
Tuesday, westerly low level winds will push moisture to past the Rio
Grande valley with any activity over Otero and Hudspeth counties.
Stronger zonal flow will kick in toward the end of the week with
some breezy conditions along with temperatures near the 100 degree
mark for the lowlands.  Depending on how quick fuels dry out, could
have some areas near critical conditions on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  94  73  97 /  30  10  30   0
Sierra Blanca           67  90  68  92 /  20  30  30  10
Las Cruces              69  94  70  97 /  30  10  20   0
Alamogordo              68  91  66  95 /  50  30  40  20
Cloudcroft              48  70  49  71 /  60  50  40  30
Truth or Consequences   70  92  71  96 /  30  30  20  20
Silver City             64  88  65  93 /  50  40  10   0
Deming                  68  95  69  97 /  20  10  20   0
Lordsburg               65  95  65  98 /  30  10   0   0
West El Paso Metro      71  93  72  96 /  30  10  30   0
Dell City               63  93  63  95 /  40  40  20  20
Fort Hancock            69  95  69  98 /  20  20  20  20
Loma Linda              69  87  69  92 /  40  30  40  10
Fabens                  68  95  68  97 /  30  20  30   0
Santa Teresa            67  94  68  96 /  30  10  20   0
White Sands HQ          73  92  74  95 /  50  20  30  10
Jornada Range           64  93  64  96 /  40  20  20  10
Hatch                   65  96  66  96 /  30  20  20   0
Columbus                70  97  69  97 /  20   0  20   0
Orogrande               71  92  71  96 /  40  20  30  20
Mayhill                 55  74  56  80 /  60  50  50  30
Mescalero               51  80  51  82 /  50  50  50  30
Timberon                51  76  52  80 /  60  40  40  30
Winston                 59  85  59  88 /  50  60  30  20
Hillsboro               61  90  63  94 /  40  40  20  10
Spaceport               60  94  61  97 /  40  30  20  10
Lake Roberts            51  86  54  89 /  50  50  20  10
Hurley                  63  87  64  92 /  30  30  20   0
Cliff                   57  95  60  98 /  50  30  10   0
Mule Creek              61  93  62  95 /  50  20   0   0
Faywood                 61  90  62  95 /  20  40  20  10
Animas                  70  97  69  99 /  30   0  10   0
Hachita                 67  96  66  99 /  20   0  10   0
Antelope Wells          70  95  71  97 /  30  20  30  10
Cloverdale              66  93  66  95 /  40  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 25, 1:14 PM MST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
214 PM MDT Sun Jun 25 2017

NMZ401>417-TXZ418>424-262015-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
214 PM MDT Sun Jun 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Moist and unstable air remains in place across the region.
Thunderstorms are developing in the heat of the afternoon and
will continue into the evening hours.

Locally heavy rainfall will accompany individual storms as they
track southeast. Flash flooding could be a concern today and
tonight especially around low water crossings and near arroyos and
small streams.

A few storms will be capable of producing damaging downburst winds
with gusts to 60 mph. In addition, storms will be capable of
producing large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storms are expected to develop again Monday afternoon and evening.
While the overall coverage of storms will be less than Sunday, a
few storms could still produce damaging wind gusts as well as
large hail and heavy rainfall. Storms will be limited to the
eastern half of the area Tuesday before drier air ends the storm
threat for the second half of the week ahead.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

Laney

In the hours before

Special weather statement, Jun 25, 12:01 PM MST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
101 PM MDT SUN JUN 25 2017

NMZ415-416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
101 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 145 PM
MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, or 13 miles east of Cloudcroft.  This storm is stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Weed and Sacramento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 10564 3291 10569 3294 10555 3278 10542
TIME...MOT...LOC 1900Z 239DEG 49KT 3290 10551

TRIPOLI
Special weather statement, Jun 25, 12:45 PM MST, 3 hours before
Special Weather Statement
National Weather Service El Paso TX
145 PM MDT SUN JUN 25 2017

NMZ415-416-252030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
145 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 230 PM
MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mayhill, or 15 miles east of Cloudcroft, moving south
southwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 10572 3284 10572 3287 10557 3274 10552
TIME...MOT...LOC 1945Z 239DEG 49KT 3288 10548

TRIPOLI
Special weather statement, Jun 25, 1:01 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service El Paso TX
201 PM MDT SUN JUN 25 2017

NMZ415-416-252030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
201 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 230 PM
MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mayhill, or 15 miles east of Cloudcroft, moving west
southwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 10572 3284 10572 3287 10557 3274 10552
TIME...MOT...LOC 1945Z 239DEG 49KT 3288 10548

TRIPOLI
Special weather statement, Jun 25, 2:08 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
308 PM MDT SUN JUN 25 2017

NMZ414>417-252200-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
308 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO COUNTY UNTIL 400 PM
MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Pinon, or 13 miles east of Timberon, moving
southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 10551 3265 10558 3271 10541 3263 10535
      3260 10536 3252 10535 3252 10526 3246 10522
TIME...MOT...LOC 2108Z 335DEG 8KT 3259 10547

TRIPOLI
Special weather statement, Jun 25, 2:31 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
331 PM MDT SUN JUN 25 2017

NMZ413-417-TXZ420-252215-
Southern Tularosa Basin NM-Otero Mesa NM-
Northern Hudspeth Highlands/Hueco Mountains TX-
331 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND
NORTHEASTERN EL PASO COUNTIES UNTIL 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Loma Linda, or 20 miles northeast of Horizon City.
This storm was stationary.

Dime size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm.

This storm will remain over mainly rural areas of southwestern Otero
and northeastern El Paso Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3215 10614 3221 10597 3203 10590 3199 10609
TIME...MOT...LOC 2130Z 335DEG 49KT 3183 10589

TRIPOLI
Special weather statement, Jun 25, 3:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT SUN JUN 25 2017

NMZ402-408-252300-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
408 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN SIERRA COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Chloride, or 6 miles west of Winston, moving east
northeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3324 10759 3320 10789 3337 10800 3345 10800
      3346 10778
TIME...MOT...LOC 2208Z 254DEG 14KT 3332 10775

TRIPOLI

The radar

The El Paso radar (KEPZ), 59 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 25, 3:45 PM MST
Where
El Paso County, 17.68 mi ESE of Newman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.849, -106.071

Spotter 5 miles south-southwest of Hueco Tanks reported power out and pea size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707760.